Hail, La Crosse
- When
- April 23, 8:58 AM CST
- Where
- La Crosse County, Onalaska
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.883, -91.233
Dime to nickel size hail was reported by law enforcement officials and spotters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Dime to nickel size hail was reported by law enforcement officials and spotters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 23, 2:10 AM CST, 6 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT MON APR 23 2001
PRIMARY FORECAST CONCERNS FOR THIS PACKAGE INCLUDE GRADIENT WINDS
TODAY...PRECIPITATION CHANCES TODAY AND AGAIN LATE TUESDAY AND
TEMPERATURES.
00Z MODELS INITIALIZED WELL AND ARE IN GOOD AGREEMENT WITH THE UPPER
LEVEL FEATURES. HOWEVER...AVN FASTEST WITH THE SURFACE LOW PULLING
OUT OF WESTERN IOWA THIS MORNING. AVN PLACES LOW IN NORTHWEST
WISCONSIN BY 12Z THIS MORNING...WHILE ETA HOLDS IT IN NORTH CENTRAL
IOWA. WITH CONFLUENT FLOW TO THE EAST...FEEL THE FASTER SOLUTION
BEST. HOWEVER NOT QUITE AS FAST AS AVN.
AS LOW PULLS NORTHEAST TODAY...DRY SLOT WORKS ITS WAY ACROSS IOWA
AND INTO WISCONSIN THIS MORNING...THEN WRAP AROUND MOISTURE SPILLS
INTO THE FORECAST AREA THIS AFTERNOON. STRONG FRONT TO MOVE THROUGH
THIS AFTERNOON...WITH STRONG COLD ADVECTION IN ITS WAKE. SOME
CONVECTION POSSIBLE OUT AHEAD OF FRONT THIS AFTERNOON...MAINLY FOR
AREAS EAST OF THE MISSISSIPPI RIVER. GRADIENT TO BE RATHER TIGHT
ACROSS THE AREA. THIS COMBINED WITH STRONG COLD ADVECTION WILL
LIKELY SEE WINDS IN ADVISORY CRITERIA ACROSS THE NORMALLY WINDY
AREAS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA.
SYSTEM PULLS AWAY TONIGHT WITH STRONG SUBSIDENCE ACROSS THE AREA.
TIME HEIGHT CROSS SECTIONS OF RELATIVE HUMIDITY INDICATES CLEARING
TREND AND THIS HANDLED WELL IN CURRENT ZONES. GRADIENT ALSO WEAKENS
OVERNIGHT. WEAK RIDGING BUILDS IN ON TUESDAY...BUT WILL BE SHORT
LIVED AS NEXT WEAK SYSTEM DROPS OUT OF THE DAKOTAS. LOOKS LIKE BEST
SHOT FOR PRECIPITATION WILL BE TUESDAY NIGHT...THUS WILL SCALE BACK
POPS FOR THE DAYTIME HOURS TUESDAY FOR AREAS EAST OF THE
MISSISSIPPI.
ETA 2M TEMPERATURES LOOKS TO HAVE A GOOD HANDLE ON TEMPERATURE
REGIME THIS MORNING AND THUS EXPECT MORNING HIGHS WILL FALLING
AFTERNOON TEMPERATURES ACROSS MUCH OF THE AREA.
.LSE...WIND ADVISORY TODAY FOR PORTIONS OF SOUTHEAST MINNESOTA ANDJ
NORTHEAST IOWA. MNZ079-086>087-094>095-IAZ008>010-
018>019-029-.
RABERDINGIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
548 AM CDT MON APR 23 2001
HAZARD - THUNDERSTORMS...A FEW POSSIBLY PRODUCING DAMAGING WINDS
AND LARGE HAIL.
TIMING - 10 AM TO 2 PM
LOCATION - ALLAMAKEE AND CLAYTON COUNTIES IN NORTHEAST IOWA...
AND SOUTHWEST AND CENTRAL WISCONSIN
DISCUSSION - A STRONG COLD FRONT WILL MOVE THROUGH THE AREA
FROM LATE MORNING THROUGH EARLY AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT. A FEW OF THESE THUNDERSTORMS
MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...BUT THIS THREAT APPEARS
TH>AT IT WILL BE EAST OF AREA AT THIS TIME.
SPOTTER INFORMATION - SPOTTER MOST LIKELY WILL NOT BE NEEDED.
BOYNEThe La Crosse radar (KARX), 8 km away, was scanning. The volume nearest the first event began at 14:58 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238474, 5238475, 5238476, 5238477, 5238478.